Do Anti-Depressants Lower Sex Drive?

  • Christmas shipping schedule
  • 20% OFF sitewide — Code: ENJOY20

Do Anti-Depressants Lower Sex Drive?

Genderfree Genderfree
Do anti-depressants really lower sex drive? I'm on an antidepressant right now, and I always wonder why it's lower than it usually was.
02/03/2013
  • Buy 1 Toy, Get 1 FREE! Mix and Match
  • Save 50% on Gift Set For Couples!
  • Save 50% on Gift Set For Her!
  • Save 50% on Gift Set For Him!
  • Holiday Clearance – Save 80%
  • 1
  • 2
  • 3
  • 4
  • 5
All promotions
sillylilkitten sillylilkitten
I'm pretty sure they can as that is listed as a side effect, but I've never noticed much of a difference in my sex drive whether I'm on or off my meds, I just always have a high sex drive. If you're concerned about it, you could always talk to your psychiatrist about switching to a different medication and see if that helps.
02/03/2013
amenti amenti
Most of them do yes. It depends on each persons own experience to find the one that works best for your system.
02/10/2013
Genderfree Genderfree
Mine definably lowers my sex drive, but is very effective. I'm taking Citalophram... what are you guys taking? I've never talked to my psychiatrist about this particular issue because in all other areas of my life my meds are working very well.
02/10/2013
Pleasure gal Pleasure gal
Yes antidepressants CAN lower your sex drive.
The GOOD news is that orgasms release more of the hormones that a class of antidepressants (SSRI's) increase in your blood stream... More orgasms more serotonin. win win
02/12/2013
VeganChick (is Gone) VeganChick (is Gone)
They can; they can also lower your ability to cum.
02/17/2013
Bobber Bobber
Quote:
Originally posted by VeganChick (is Gone)
They can; they can also lower your ability to cum.
I am on Klonopin for treating a balance disorder. This has not affected my sex drive, but was hampering my ability to climax. Lately I dialed back the dosage and my orgasms are improved greatly, and with that my drive has increased. My wife says I am like I was 10 years ago...not a bad thing ! I hope to get off the drug completely, if possible, it kept me in a fog too long.
05/15/2013
Paradoxica Paradoxica
Quote:
Originally posted by Genderfree
Do anti-depressants really lower sex drive? I'm on an antidepressant right now, and I always wonder why it's lower than it usually was.
Yes they do and it really sucks!

The unwelcome sexual side effects that often occur with SSRI (ex: prozac, paxil, zoloft, celexa, lexapro, etc) and SNRI (effexor, cymbalta)anti-depressa nts is one of the most common complaints and reasons people discontinue their meds. Like any side effect, not everybody who takes the med will have it. It can decrease (or completely stifle) libido, make orgasms weak & not very satisfying, and/or make it impossible to actually climax.

These drugs alter the levels of serotonin in the brain (SSRI = selective serotonin reuptake inhibitors, SNRI = serotonin-norepinephri ne reuptake inhibitors)....seroton in is involved in mood disorders, but also serves many other functions. If I remember correctly (I have done a lot of research on the subject), it is also involved with appetite, sleep cycle, sex drive, and such. So, it is entirely feasible that tinkering with the levels can cause disruptions in other areas that are sensitive to serotonin exposure, resulting in loss of libido.
I've been on MANY medications and have definitely had to deal with this problem. Effexor was the worst for me, but there are a few others that are a close second. The good things are...it seems to be somewhat dose-dependent (the higher the dose, the lower the sex drive) and libido returns when the drugs are discontinued ...but, I strongly recommend to never stop taking SSRI's or SNRI's cold turkey! The withdrawal can be nasty...they should be tapered off gradually. Also, it can be hard to find the right anti-d for you, so if you found something that is working, give it serious thought before going stopping it. It is usually recommended they be taken for at least 6 months after symptoms improve, assuming the depressive episodes aren't chronic. Going off of them too soon can trigger relapse and depression itself can also be a libido killer.

Wellbutrin is one of the few that does not have sexual side effects associated with it...probably because it targets different chemicals in the brain than most antidepressants on the market. (It's in a class by itself). Sometimes, doctors will prescribe it in addition to an SSRI/SNRI, to try to counteract libido issues. (Which has never worked in that way, for me personally).
06/15/2013
Total posts: 8
Unique posters: 7